Forward stable eigenvalue decomposition of rank-one modifications of diagonal matrices

N. Jakovčević Stor, I. Slapničar, J. L. Barlow

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

We present a new algorithm for solving an eigenvalue problem for a real symmetric matrix which is a rank-one modification of a diagonal matrix. The algorithm computes each eigenvalue and all components of the corresponding eigenvector with high relative accuracy in O(n) operations. The algorithm is based on a shift-and-invert approach. Only a single element of the inverse of the shifted matrix eventually needs to be computed with double the working precision. Each eigenvalue and the corresponding eigenvector can be computed separately, which makes the algorithm adaptable for parallel computing. Our results extend to the complex Hermitian case. The algorithm is similar to the algorithm for solving the eigenvalue problem for real symmetric arrowhead matrices from N. Jakovčević Stor et al. (2015) [16].

Original languageEnglish (US)
Pages (from-to)301-315
Number of pages15
JournalLinear Algebra and Its Applications
Volume487
DOIs
StatePublished - Dec 15 2015

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory
  • Numerical Analysis
  • Geometry and Topology
  • Discrete Mathematics and Combinatorics

Fingerprint Dive into the research topics of 'Forward stable eigenvalue decomposition of rank-one modifications of diagonal matrices'. Together they form a unique fingerprint.

Cite this